Alert archive / Colorado / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Grand Junction, CO

July 20, 2017Montezuma County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2017, 5:45 PM MDT for Montezuma County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 5:45 PM MDT (23:45 UTC)
Expired
Jul 20, 2017, 9:45 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 197 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS55 KGJT 202345
FFWGJT
COC083-210245-
/O.NEW.KGJT.FF.W.0008.170720T2345Z-170721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
545 PM MDT THU JUL 20 2017

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  West central Montezuma County in southwestern Colorado...

* Until 845 PM MDT

* At 542 PM MDT, Doppler radar indicated a strong thunderstorm 
  producing heavy rain across the warned area. Radar estimates close 
  to an inch of rain has fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of west central
  Montezuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904

$$

MS
3 follow-up statements
095 
WGUS75 KGJT 210120
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
720 PM MDT THU JUL 20 2017

COC083-210245-
/O.CON.KGJT.FF.W.0008.000000T0000Z-170721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montezuma CO-
720 PM MDT THU JUL 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
WEST CENTRAL MONTEZUMA COUNTY...

At 709 PM MDT, Doppler radar indicated scattered showers and 
thunderstorms capable of producing additional heavy rain across the 
warned area. Over an inch of rain has already fallen. Flash flooding 
is expected to continue until 845 PM MDT.

Flash flooding will remain over mainly rural areas of west central
Montezuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904

$$

MS
977 
WGUS55 KGJT 210241
FFWGJT
COC083-210345-
/O.EXT.KGJT.FF.W.0008.000000T0000Z-170721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
841 PM MDT THU JUL 20 2017

The National Weather Service in Grand Junction has extended the

* Flash Flood Warning for...
  West central Montezuma County in southwestern Colorado...

* Until 945 PM MDT

* At 839 PM MDT, Doppler radar indicated a strong thunderstorm 
  producing heavy rain moving towards the warned area.
  Up to one inch of rain has already fallen. Flash flooding is
  already occurring.

* Flash flooding will remain over mainly rural areas of west central
  Montezuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904

$$

MS
571 
WGUS75 KGJT 210341
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
941 PM MDT THU JUL 20 2017

COC083-210349-
/O.EXP.KGJT.FF.W.0008.000000T0000Z-170721T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montezuma CO-
941 PM MDT THU JUL 20 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MONTEZUMA COUNTY WILL
EXPIRE AT 945 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. 
However, some scattered showers and thunderstorms may still move 
through the warned area this evening.

LAT...LON 3743 10876 3726 10878 3727 10904 3746 10904

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:55 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 20, 4:55 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
455 PM MDT Thu Jul 20 2017

.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM MDT Thu Jul 20 2017

Showers and thunderstorms, some producing small hail and heavy rain
started to develop late this morning and early this afternoon.
Better instability, a weak disturbance, and boundaries left from
yesterday all contributed to better and sooner development this
afternoon. Expect showers and thunderstorms to continue through the
evening producing small hail and heavy rain. The heavy rain will
cause flash flooding. This trend will continue through Friday
although the moisture plume will be shifted slightly to the east
with the deepest moisture extending from the four corners through
northwest CO. Precipitable water values remain over an inch. Will
let the current hilites play out and let next shift analysis
models and cloud cover for placement for possible flash flood
hilites.

.LONG TERM...(Saturday through Thursday)
Issued at 302 PM MDT Thu Jul 20 2017

Dryer air moves over into the area from the north affecting
northeast UT and northwest CO first. Expect a downturn in convective
activity over the north. The south should also see less activity
although deeper moisture will linger longer. Current model runs
focus showers and thunderstorms from lingering moisture mainly over
the divide and associated higher terrain. The slight down trend in
storms continues for Sunday. The ridge builds back over the Great
Basin starting this weekend and strengthens into early next week.
The ridge starts to slide east as a trof enters the moves inland
over OR and northern CA allowing an opening for another surge of
moisture to move toward eastern UT and western CO. Differences in
models means confidence is lower with timing and placement of the
moisture plume. Temperatures will increase again as the ridge builds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 452 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms will continue for another 24
hours with storms most numerous during the afternoon and evening
hours. Heavy rain, small hail, gusty winds to 30 kts and dangerous
lightning will occur with the storms. CIGS will drop below ILS
breakpoints with local MVFR CIGS/VIS in the vicinity of the
strongest storms. Mountain tops may be obscured at times. Away
from showers and thunderstorms, VFR conditions will be present.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>009-
     011-017-020>022.

UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
     027>029.

&&

SHORT TERM...AS
LONG TERM...AS
AVIATION...JDC
Hazardous weather outlook, Jul 20, 4:16 AM MDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MDT Thu Jul 20 2017

COZ003-006>009-011-017-020>022-UTZ022-025-027>029-211030-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Central Gunnison and Uncompahgre River Basin-
Uncompahgre Plateau and Dallas Divide-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
Southeast Utah-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado...east
central Utah and southeast Utah.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for the area this afternoon
through midnight tonight. Monsoonal moisture remains in place and
will bring an increase in thunderstorm coverage by the afternoon.
Flooding due to heavy rainfall rates will become more likely,
especially over areas that are already saturated from recent
rainfall. Some storms will also be capable of producing gusty
outflow winds but every storm will have the potential to create
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ001-002-004-005-010-012>014-018-019-023-UTZ023-024-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Gore and Elk Mountains/Central Mountain Valleys-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Northwest San Juan Mountains-
Southwest San Juan Mountains-San Juan River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado and
northeast Utah.

.DAY ONE...Today and Tonight

Monsoonal moisture remains in place and will bring an increase in
thunderstorm coverage by the afternoon. Localized flooding due to
heavy rainfall rates will become more likely, especially over
areas that are already saturated from recent rainfall. Some
storms will also be capable of producing gusty outflow winds but
every storm will have the potential to create dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 20, 4:48 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 ENE YELLOW JACKET     37.55N 108.66W
07/20/2017  E0.25 INCH       MONTEZUMA          CO   TRAINED SPOTTER

&&

JC
Local storm report, Jul 20, 4:49 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       4 ENE YELLOW JACKET     37.56N 108.66W
07/20/2017  M0.85 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 30
            MINUTES.

&&

JC
Special weather statement, Jul 20, 4:55 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
455 PM MDT THU JUL 20 2017

COZ003-006-017-202345-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
455 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Fruita, or 11 miles southwest of Grand Junction,
moving northeast at 10 mph.

Frequent cloud to ground lightning, half inch hail and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Grand Junction, Fruita, Fruitvale, Clifton, Orchard Mesa, Glade Park
and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 15 and 38.
 U.S. Highway 50 in Colorado between mile markers 32 and 38.
 Colorado 141 between mile markers 160 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3886 10856 3897 10890 3927 10878 3917 10839
TIME...MOT...LOC 2254Z 209DEG 10KT 3900 10873

MS
Special weather statement, Jul 20, 5:07 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT THU JUL 20 2017

COZ007>010-012-013-202345-
Central Colorado River Basin CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Flattops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
507 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN...
NORTHEASTERN MESA AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 545 PM
MDT...

At 506 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles southwest of Carbondale, or 19 miles
southwest of Glenwood Springs, moving northeast at 15 mph.

Frequent cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Glenwood Springs, Carbondale, New Castle, Silt, Shoshone and Cattle
Creek.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 98 and 125.
 Colorado 82 between mile markers 1 and 13.
 Colorado 133 between mile markers 67 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3919 10745 3937 10780 3971 10750 3953 10704
TIME...MOT...LOC 2306Z 208DEG 13KT 3930 10751

MS
Special weather statement, Jul 20, 5:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
514 PM MDT THU JUL 20 2017

UTZ024-025-210000-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
514 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles east of Sunnyside, or 40 miles south of Fort Duchesne, moving
southeast at 25 mph.

Frequent cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3963 11000 3964 11001 3966 10999 3969 10999
      3969 11000 3971 10997 3974 10999 3974 10997
      3972 10995 3977 10992 3979 10993 3979 10988
      3981 10989 3981 10997 3992 10997 3966 10951
      3940 10974 3961 11002
TIME...MOT...LOC 2313Z 301DEG 22KT 3969 10991

MS
Special weather statement, Jul 20, 5:18 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
518 PM MDT THU JUL 20 2017

COZ021-UTZ022-210000-
Four Corners/Upper Dolores River CO-Southeast Utah UT-
518 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTEZUMA COUNTY
UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Cortez, or 40 miles north of Shiprock, moving west at
20 mph.

Frequent cloud to ground lightning and dime sizehail will be possible
with this storm.

Locations impacted include...
Hovenweep National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 10870 3726 10874 3728 10921 3755 10915
TIME...MOT...LOC 2318Z 100DEG 16KT 3737 10881

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:00 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 19, 6:14 PM MDTSpecial Weather StatementGJTMesa46 min
Jul 19, 7:05 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Jul 19, 9:58 PM MDTSpecial Weather StatementGJTMesa47 min
Jul 19, 10:46 PM MDTSpecial Weather StatementGJTMesa44 min
Jul 19, 11:02 PM MDTAreal Flood AdvisoryGJTDelta, Mesa3 hr
Jul 19, 11:25 PM MDTSpecial Weather StatementGJTOuray50 min
Jul 20, 12:11 AM MDTSpecial Weather StatementGJTMontezuma64 min
Jul 20, 12:28 AM MDTFlash Flood WarningGJTMontezuma3 hr
Jul 20, 4:05 AM MDTFlash Flood WatchGJTDelta, Dolores, Eagle, Garfield, Gunnison, La Plata and 7 more20 hr
Jul 20, 1:18 PM MDTAreal Flood AdvisoryGJTMesa117 min
Jul 20, 1:42 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 20, 2:13 PM MDTSpecial Weather StatementGJTRio Blanco47 min
Jul 20, 2:34 PM MDTFlash Flood WarningGJTDolores, San Miguel3 hr
Jul 20, 2:35 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 20, 3:56 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 20, 4:54 PM MDTAreal Flood AdvisoryGJTRoutt3 hr
Jul 20, 4:55 PM MDTSpecial Weather StatementGJTMesa50 min
Jul 20, 5:07 PM MDTSpecial Weather StatementGJTGarfield38 min
Jul 20, 5:14 PM MDTSpecial Weather StatementGJT46 min
Jul 20, 5:18 PM MDTSpecial Weather StatementGJTMontezuma42 min

Nearby

Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.